November 2011 Ask the Expert: Managing Side Effects
During the month of November, Living Beyond Breast Cancer expert Evelyn Robles-Rodriguez, RN, MSN, NPC, AOCN, answered your questions about how to manage the side effects of breast cancer treatment.
You may also be interested in September 2010 Ask the Expert: Neuropathy.
Ms. Robles-Rodriguez: Approximately 60 percent of women suffer from bone and muscle ache with paclitaxel, and about 8 percent have severe symptoms. The symptoms usually start 24-72 hours after receiving the medicine and last anywhere from 2 to 7 days.
There are medicines that have been studied to treat and prevent these symptoms. Nonsteroidal anti-inflammatory drugs (NSAIDs) are one of the most frequently documented pharmacologic agents used to treat this symptom, but not every woman responds to these or is able to tolerate the side effects. Corticosteroids have also been used, but they should only be used for a limited amount of time. Narcotics have been shown to help women with severe symptoms that have not responded to other treatments. Gabapentin (Neurontin), glutamine and antihistamines such as fexofenadine (Allegra) have been studied to treat and prevent these symptoms, but the study results are conflicting.
Because these symptoms can affect the woman’s quality of life and treatment, she should explain to her medical oncology team the impact that this side effect is having on her life and discuss other treatment options to relieve her pain. Ruling out other causes for the severity of the pain (such as rheumatoid arthritis) and consulting with a palliative care and/or pain management specialist may also be of help.
Ms. Robles-Rodriguez: Joint pain is more commonly seen with the use of aromatase inhibitors and is an uncommon side effect of tamoxifen. However, many women report joint pain and stiffness with the use of tamoxifen. Using Tylenol may help. If this does not help and you can tolerate medicines such as ibuprofen, that would be a good second choice. Finally, some women report improvement with the use of glucosamine. Please speak with your medical oncology team to find out which therapy may be most appropriate for you.
Ms. Robles-Rodriguez: Lymphedema is a chronic problem that requires ongoing treatment. To prevent the problem from getting worse, I recommend that you wear your compression garment every day. Meet with a Certified Lymphedema Therapist as newer research recommends progressive weight-bearing exercise to help improve this condition.
Ms. Robles-Rodriguez: Hair can change after chemotherapy treatment. For example, it can become curlier or a different color, but usually women get most of their hair back.
The time it takes for hair to fully return varies from woman to woman. Some women’s hair does not come back as thick as before treatment, and a few women can get hair thinning with anastrozole. If it has been more than six months since you completed your chemotherapy treatment and your hair is still sparse, speak with your medical oncologist. Using minoxidil (Rogaine) can help some women.
Ms. Robles-Rodriguez: Fatigue is one of the most commonly reported symptoms related to cancer treatment and can last years after the treatment was completed. Report the fatigue to your healthcare provider so he or she can rule out any other cause for this problem.
Although it may sound contradictory, many studies have shown that exercise can improve fatigue. If you are not already exercising, speak with your healthcare provider about starting an exercise program. Exercise can help not only physically, but also psychologically.
Make sure you are eating a balanced diet and drink plenty of fluids. Finally, be good to yourself. Understand that this is a common problem, get rest when you need it and save your energy for the important things in your daily life.
Ms. Robles-Rodriguez: Sex is an important part of a healthy relationship for many couples, no matter how old you are. Physical and emotional aspects can play a role in sexual response. Since you had a healthy sexual relationship prior to starting letrozole, the problems you are experiencing are not likely due to you being a “senior couple.”
The first step would be to treat the physical aspects. Make sure you see a gynecologist to ensure there are no easily treated problems leading to painful intercourse, such as a yeast infection. Vaginal dryness can occur with letrozole, and this makes intercourse very painful which further decreases libido. If water-based lubricants such as Astroglide or Moist Again have not helped, ask your oncologist if you would be a candidate for local estrogen treatment such as Vagifem or Estring.
To treat the emotional barriers, open communication with your partner is extremely important. If you can’t begin this communication process on your own, consider seeing a sex therapist. Although many couples are hesitant about this form of therapy, women affected by breast cancer and their partners can benefit from counseling. Trained therapists can help you and your partner open up about what is bothering you and help get your intimacy back on track.
Ms. Robles-Rodriguez: The long-term side effects of radiation therapy for breast cancers depends on the type of radiation given, the amount of radiation given, whether it was administered after lumpectomy or mastectomy and the side of the body treated (if left-sided, there could be heart-related side effects).
Risk of secondary malignancies after having received radiation therapy is low. These cancers usually appear 5 or more years after having received radiation and are rare. Speak with your radiation oncologist regarding your risk for particular long-term side effects rbased on the therapy that you received.
Ms. Robles-Rodriguez: Hot flashes can be a very bothersome side effect of breast cancer treatment and can affect women who have already been in menopause for many years. The hot flashes can be severe enough to affect quality of life.
My first recommendation would be to identify things that trigger your hot flashes so that you can control or avoid them (such as stress, alcohol, smoking, caffeine, a high carbohydrate diet, hot or spicy foods, warm environments and clothes that don’t breathe well such as polyester, wool and silk). Dress in layers and keep cool fluids at hand. Exercise, relaxation techniques and acupuncture have all been found to help women lessen the hot flashes.
Ms. Robles-Rodriguez: Most women adjust to tamoxifen within a month of starting it but can have lingering side effects which may require follow-up. Discuss the specific adjustment problems you are having with your physician so can be addressed . Many side effects caused by tamoxifen are manageable, including hot flashes, mood changes and vaginal symptoms.
Ms. Robles-Rodriguez: Limited range of motion of the arm on the treated side can occur after breast surgery. This can require physical therapy as well as performing exercises at home. Every woman is different and has varied physical therapy needs. Speak with your physical therapy and surgical team to find out how often you should be receiving physical therapy.
Ms. Robles-Rodriguez: Although you often hear about hot flashes in the media, cold flashes can also be a common occurrence in women who are going through hormonal changes. Other conditions such as anemia and thyroid disease can also cause women to feel cold. Talk with your healthcare team as they can evaluate you for other causes of the coldness.
Ms. Robles-Rodriguez: Reflux can be a side effect of some chemotherapy but can also have other causes. If you have not met with a gastroenterologist, make an appointment with one and consider an upper endoscopy to evaluate the severity of the reflux and if there are other complications.
Sometimes you need to change the medication you are using for the reflux as it can lose its efficacy after prolonged use. Evaluate your diet and lifestyle for immediate relief. There are certain foods that can be avoided (e.g. caffeine, spicy foods, alcohol) and lifestyle modifications that can be made (e.g. eating smaller meals, not lying down for a couple of hours after eating) to help improve this common problem.
Ms. Robles-Rodriguez: Reconstructive surgery is a process, and for some women it can be a very uncomfortable one. Let your reconstructive team know how you are feeling as they can decrease the amount they are injecting into the expander or increase the time intervals between injections. You can also try Tylenol or ibuprofen for pain if needed.